Virginia, 2017

Hail and Damaging Winds in Virginia, May 31, 2017

May 31, 2017 · NWS AKQ · 6 events in 2 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 2:48 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 31, 2:48 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
348 PM EDT Wed May 31 2017

.SYNOPSIS...
A cold front moves across the area late tonight. High pressure
builds over the region Thursday then slides offshore Friday. A
frontal boundary stalls over the Mid Atlantic region this weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Latest MSAS shows a series of trofs across the Mid Atlantic
region. Sct convection developing along these features, one
crossing the mts with the other across NC. The northern most
area progged to move east across nrn VA late this aftrn and
early evening, reaching the northern neck and lwr MD eastern
shore by 00Z. Second area of convection will be early this
evening across sern VA / ne NC associated with merging sea and
river breeze boundaries as well as the activity moving ENE from
central NC. Will carry chc pops, highest over the above mentioned
areas. SPC has expanded their marginal risk today but expect the
strongest storms will be across the northern most zones with that
band of convection. Large hail and damaging winds are the threats.

Models a bit slower in moving a cold front across the area late
tonight which will eventually push any convective activity off the
coast. Most activity should end by 06Z, but kept low chcs along
the coast through about 09Z due to the slower fropa. Post-frontal
W-NW flow and surface high building in from the west combine to
dry column out across the west. Lows upr 50s NW to the mid 60s SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
High pressure provides a dry and comfy day Thursday under mostly
sunny and less humid conditions. Highs lwr-mid 80s inland, with mid
70s-lwr 80s for the eastern shore.

Dry conditions continue Thursday night and Friday. Lows mid 50s NW
to mid 60s SE. Partly to mostly sunny Friday. Highs in the mid 80s
inland, and in the upper 70s to around 80 along the coast.

Models differ Friday night and Saturday as to just how fast and how
south a cold front gets across the region. This frontal position
will be the key to where and how much convection develops. GFS
much quicker and farther south with sct convection Friday night
across the north with little activity until late Sat across NC.
This quicker scenario due to the high to the north being strong
enough to push the front south. Meanwhile, the NAM slower and
farther north with a mainly dry Friday night and sct convection
developing Sat with the fropa. Thus, adjusted grids a bit here
and added slght chc pops across the north late Friday night while
adjusting the highest pops (30-40%) farther south and west Saturday
afternoon. Lows Friday night 60-65. Highs Saturday 80-85 west of
the Ches bay, mid-upr 70s eastern shore.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Upper level trough exits late Saturday, with low amplitude upper
level upper ridge building east from the Ohio Valley into Sunday
morning. Overall, models in good agreement with synoptic details,
with typical timing issues early next week. Potent shortwave will
drop across the Northern Plains toward the Ohio Valley Late Sunday
into Monday, and will carve out another upper trough over the
Eastern CONUS Tue-Thu of next week, complete with the development of
another deep, slow moving upper level low over the Great Lakes/ SE
Canada. Have accounted for this solution with a blend of the
GFS/ECMWF and their member ensembles for the extended period.
Similar to this past week, expect a series of weak cool fronts to
drop from the interior northeast toward the mid-Atlantic Region,
with numerous chances for showers and storms each day, highest rain
chances early in the period. For temperatures, look for near normal
highs Sun/Mon to cool back to near or just below climo normal by the
end of the period Tue-Thu.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A weak sfc trough in place across the area as of 18Z, earlier
low cigs/vsbys have improved, but now beginning to see some
shower/tstm development, one area in the vicinity of the
southeast VA coast associated with the sea/bay breeze and
another somewhat more organized area across central NC. While
conditions will avg VFR with SCT-BKN cumulus of 3-5 k ft through
the 00z/TAF period, can't rule out some brief restrictions with
the showers/tstms. Coverage looks too widely scattered for anything
more than "VCTS" in the TAFS, and have this included for
ORF/PHF/ECG from 20-00Z, and for SBY a bit later in the evening
for the potential from a line of showers/tstms currently over
WV to move through. RIC appears to have the lowest chance for
any convection and kept all mention out of their TAF. Overall
expect less in the way of fog/low clouds late tonight/early Thu
morning compared to the past few mornings, but still could see
some patchy fog/low clouds for a few hrs between 06-12Z before
the drier air and a wind shift to the N/NW arrives.

Otherwise, high pressure builds over the area Thursday and
gradually pushes offshore Friday with mainly VFR conditions to
prevail. A slow moving cold front approaches from the northwest
Saturday and Sunday bringing a chc of mainly aftn/evening
showers/tstms.

&&

.MARINE...
Latest surface analysis depicts weak area of low pressure over the
region just south of Long Island, with sfc high pressure remaining
in place over the western Atlantic. A subtle boundary remains in
place across far SE waters, with light onshore flow north of the
boundary, with SSW flow at or below 10 knots. To the west, a second
and slightly stronger cold front continues to slide across the
interior Northeast/Central Appalachians toward the region. Seas
average 2-3 feet and waves 1-2 feet.

Previously referenced cold front drops over the waters early Thu
morning, with cool, dry surface high pressure building in behind it
over the Ohio Valley. Confidence is increasing that conditions will
remain sub-SCA behind the front due to a lack of cold advection and
weak gradient winds. Experimental Wind Probs show a non-zero
probability of a few northwest gusts to near 20 knots immediately
behind the front when the boundary layer winds are the strongest.
However, this would likely be convectively driven and better handled
with statements and Special Marine Warnings on an as-needed basis.
Waves 1-2 feet and seas 2-3 feet (up to 4 feet out 20 nm) late
tonight.

Cold front looks to stall across Eastern North Carolina Thursday as
high pressure builds in from the northwest. Northwest winds become
light and primarily sea-breeze driven Thursday afternoon. High
pressure slides south of the region Friday as low pressure remains
over New England. Another cold front drops into the region Saturday
morning, and will meander across the region into early next week.
Gradient tightens ahead of low pressure crossing north of the region
late Sunday into Monday, with SW winds building to ~15 kt during
this period.

&&

.CLIMATE...
May 2017 will rank in the top 10 wettest on record for Richmond
and Norfolk (will need additional rain today for Salisbury/Elizabeth
City to make the top 10). If no additional rainfall occurs
today/May 31st:

May 2017 Monthly Rain Totals:

* RIC: 7.57" (8th wettest)  (#1 wettest is  9.79" in 2016)
* ORF: 7.69" (7th wettest)  (#1 wettest is 10.12" in 1979)
* SBY: 5.07" (not top 10)   (#1 wettest is 10.38" in 1948)
* ECG: 6.05" (not top 10)   (#1 wettest is 11.75" in 1966)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MAM
AVIATION...LKB
MARINE...MAM
CLIMATE...AKQ
Hazardous weather outlook, May 31, 1:52 PM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
252 PM EDT Wed May 31 2017

ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-
075>090-092-093-095>100-509>525-011900-
Rappahannock River from Urbanna to Windmill Point-Dorchester-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
252 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Maryland, northeast North Carolina, central Virginia,
east central Virginia, eastern Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will be scattered across the area late this
afternoon and evening. Isolated severe storms are possible with large
hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 3:33 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
433 PM EDT WED MAY 31 2017

VAZ089-093-523>525-312115-
Hampton/Poquoson-Isle of Wight-Surry-Newport News-York-
433 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ISLE OF WIGHT...
SOUTHEASTERN YORK AND EAST CENTRAL SURRY COUNTIES...THE CITY OF
POQUOSON...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...

At 433 PM EDT, a strong thunderstorm was located near Fort Eustis, or
near Newport News, moving east at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Northampton, Buckroe Beach,
Grand View, Denbigh, Tabb, Fort Monroe, Beaconsdale, Fort Eustis,
Rushmere, Chippokes State Park, Oriana, Hilton Village, Poolesville
and Oyster Point.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3700 7626 3698 7624 3702 7674 3715 7673
      3717 7641 3716 7642 3716 7643 3714 7643
      3715 7642 3714 7641 3715 7641 3718 7640
      3718 7630 3715 7626 3711 7623 3706 7624
TIME...MOT...LOC 2033Z 274DEG 18KT 3708 7659

JM
Local storm report, May 31, 3:59 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 ESE NEWPORT NEWS      37.06N 76.47W
05/31/2017  E0.88 INCH       CITY OF NEWPORT NE VA   TRAINED SPOTTER

&&

ABUTNER

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hampton (C)

When
May 31, 3:59 PM EST
Where
Hampton (C) County, 4.62 mi WNW of Hampton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -76.430

Quarter size hail was reported.

Thunderstorm Wind, Newport News (C)

When
May 31, 4:02 PM EST
Where
Newport News (C) County, 1.49 mi NNE of (Phf)newport News
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.000, -76.410

Tree was downed onto a vehicle.

Hail, Hampton (C)

When
May 31, 4:05 PM EST
Where
Hampton (C) County, 2.65 mi NW of Hampton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -76.380

Quarter size hail was reported.

Thunderstorm Wind, Hampton (C)

When
May 31, 6:52 PM EST
Where
Hampton (C) County, 4.96 mi NNW of Hampton
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.090, -76.370

Wind gust of 52 knots (60 mph) was measured at Langley Air Force Base (LFI).

Thunderstorm Wind, Hampton (C)

When
May 31, 6:53 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.070, -76.320

Tree was downed.

Thunderstorm Wind, Hampton (C)

When
May 31, 7:01 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.070, -76.320

Numerous branches and large limbs were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703332, 703334, 703333, 703341, 703335, 703336.